Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

July 17, 2021New York County, New York; Hudson County, New Jersey

NWS New York, NY issued this special weather statement at Jul 17, 2021, 1:13 PM EDT for New York County, New York; Hudson County, New Jersey. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 1:13 PM EDT (17:13 UTC)
Expired
Jul 17, 2021, 1:45 PM EDT
In force
32 min
Issued by
NWS New York, NY

Counties Hudson County, NJ, New York County, NY

The radar

The Philadelphia radar (KDIX), 87 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WWUS81 KOKX 171713
SPSOKX

Special Weather Statement
National Weather Service New York NY
113 PM EDT Sat Jul 17 2021

NJZ006-104-106-108-NYZ072-074-171745-
Hudson-Eastern Union-Eastern Essex-Eastern Bergen-New York
(Manhattan)-Richmond (Staten Is.)-
113 PM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...EASTERN
UNION...SOUTHEASTERN BERGEN...SOUTHEASTERN ESSEX...RICHMOND AND NEW
YORK (MANHATTAN) COUNTIES...

At 113 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Kearny to Port Richmond. Movement was
northeast at 20 mph.

Winds in excess of 35 mph and pea size hail are possible with these 
storms.

Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Hoboken, Linden, Lyndhurst,
Rutherford, Secaucus, Harrison, Ridgefield, Lower East Side, Union
City, East Village and SoHo.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4060 7426 4072 7423 4074 7421 4078 7420
      4092 7393 4070 7399 4070 7400 4068 7401
      4068 7405 4066 7405 4060 7421
TIME...MOT...LOC 1713Z 241DEG 17KT 4077 7412 4063 7416 

$$

JM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 10:55 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 17, 10:55 AM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
1055 AM EDT Sat Jul 17 2021

.SYNOPSIS...
A stationary front across the northern portions of the area
will lift slowly north as a warm front today. A weak cold front
will then slowly approach from the west tonight and move across
on Sunday, and pass slowly east on Monday. Weak high pressure
builds in Tuesday with a surface trough developing inland late.
Another weak frontal boundary will approach on Wednesday. Weak
high pressure will then build in for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A flash flood watch remains in effect this afternoon and
tonight for much of the region from New York City and north and
west. A stalled frontal boundary remains across the northern
portion of the area, the Lower Hudson Valley into southern
Connecticut as a weak low moves out of the Ohio Valley and into
eastern Pennsylvania by 00Z Sunday. Meanwhile an upper trough
and shortwaves will move into the region. Steering flow will be
weak with slow moving storms. In addition precipitable water
will increase to around 2.25 inches late in the afternoon
through this evening. With enhanced lift and training, and slow
moving storms the potential remains for periods of heavy
rainfall, and with antecedent wet conditions due to previous
rainfall, flash flooding is possible across the watch area. The
great threat of flooding will be this evening.

Also, MLCAPE and instability increase this afternoon into this
evening as the 850-700mb low approach western New Jersey and
interact with a thermal ridge in the area. Also a weak cold
front will be approaching, however, low level lapse rates in the
area will not be that steep this afternoon. There is the
potential for a few thunderstorms to become sever with damaging
wind gusts the primary threat. And with a veering low level wind
profile and increased sheer, brief rotation will be possible in
the vicinity of the low.

Finally, a heat advisory remains in effect through 800 PM EDT
this evening for much of northeastern New Jersey, New York City,
Nassau and southern Westchester counties of New York.
Temperatures in the upper 80s to around 90 with dew points into
the lower 70s will produce heat indices into the upper 90s this
afternoon. There is a chance that criteria will not be met as
cloud cover increases and convection develops.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
The upper trough will remain across the northeast into Monday
and finally shift off the coast late Monday into Monday night.
And the surface low and cold front will be slow to move through
the region, passing east during Monday. So periods of showers
and thunderstorms will be possible through Monday. Weak high
pressure builds in for Tuesday, however a shortwave will dig
into upstate New York Tuesday afternoon with a surface trough
developing. There will be the chance of afternoon thunderstorms,
mainly across the interior.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
No significant changes to the long term period and stuck fairly
close to the NBM guidance.

A cold front approaches Tuesday night and moves across there
region Wednesday and Wednesday night.

With the front approaching and moving across the area on
Wednesday, will continue to keep the mention of widespread
chance PoP for the entire CWA Wednesday afternoon/evening. High
pressure then builds into the region to end the week. Expect
warm and dry conditions Thursday through Saturday, with high
temps in the 80s to near 90. With dewpoints in the lower 60s,
expect heat index values to remain close to actual temps.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
A warm front lifts north of the terminals today. A cold front
will approach from the west this afternoon and evening.

VFR through early afternoon.

Widespread showers and thunderstorms are then forecast to move
into the NYC and Lower Hudson Valley terminals late this
afternoon into the early evening. The focus for the core of the
weather is on on the window of 19z-00z east to west. There will
be a threat of continued thunderstorms after 00Z with high
uncertainty in the location of storms. Most activity comes to
an end by about 04Z-05Z.

MVFR to IFR cigs and vsbys are possible overnight into early
Sunday as stratus and fog develop, especially at the coastal
terminals.

Winds will be light and variable early due to the front stalled
across the area. Winds will gradually veer to the SE/S later
this morning. There is then uncertainty this evening with the
approach of a frontal wave which could cause significant
variability in wind direction, but less than 10 kt.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing and any showers or thunderstorms Saturday afternoon may
be off by an hour or two.

Uncertainty this evening with wind direction. Speeds should
remain less than 10 kt.

.OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...
.Sunday...Chance of showers and thunderstorms with MVFR or IFR.
.Monday through Wednesday...Mainly VFR. Chance of showers and
thunderstorms each afternoon and evening.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Sub SCA conditions are expected to remain on the forecast waters
through next week with a weak pressure gradient over the waters.

&&

.HYDROLOGY...
A flash flood watch remains in effect for this afternoon and
tonight for northeastern New Jersey, the lower Hudson Valley,
New York City, Nassau county New York, and Fairfield county
Connecticut. Heavy rainfall is likely with widespread 1-2 inch
amounts, with locally higher amounts possible.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip currents at the ocean beaches
today and Sunday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for CTZ005-009.
NY...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for NYZ067>075-176>179.
     Heat Advisory until 8 PM EDT this evening for NYZ071>075-
     176>179.
NJ...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for NJZ002-004-006-103>108.
     Heat Advisory until 8 PM EDT this evening for NJZ004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...BC/MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...BC
AVIATION...DBR
MARINE...BC/MET
HYDROLOGY...MET
TIDES/COASTAL FLOODING...MET
Hazardous weather outlook, Jul 17, 3:47 AM EDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
347 AM EDT Sat Jul 17 2021

NJZ004-006-103>108-NYZ071>075-176>179-181000-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
347 AM EDT Sat Jul 17 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for northeastern New Jersey and
southeastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Flash Flood Watch.

There is the potential for severe thunderstorms late this afternoon
and this evening with the primary threat damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-009-NJZ002-NYZ067>070-181000-
Northern Fairfield-Southern Fairfield-Western Passaic-Orange-Putnam-
Rockland-Northern Westchester-
347 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is the potential for severe thunderstorms late this afternoon
and this evening with the primary threat damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-NYZ078>081-181000-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
347 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.

.DAY ONE...Today and tonight.

There is a chance of strong thunderstorms late this afternoon and
this evening which may produce gusty winds. An isolated severe
thunderstorm is possible with damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-181000-
New York Harbor-
347 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for New York Harbor.

.DAY ONE...Today and tonight.

Strong thunderstorms are possible late this afternoon and this
evening with wind gusts in excess of 35kt.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-340-345-350-353-355-181000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
347 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the Atlantic coastal waters,
Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 17, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
113 PM EDT Sat Jul 17 2021

NJZ006-104-106-108-NYZ072-074-171745-
Hudson-Eastern Union-Eastern Essex-Eastern Bergen-New York
(Manhattan)-Richmond (Staten Is.)-
113 PM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...EASTERN
UNION...SOUTHEASTERN BERGEN...SOUTHEASTERN ESSEX...RICHMOND AND NEW
YORK (MANHATTAN) COUNTIES...

At 113 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Kearny to Port Richmond. Movement was
northeast at 20 mph.

Winds in excess of 35 mph and pea size hail are possible with these
storms.

Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Hoboken, Linden, Lyndhurst,
Rutherford, Secaucus, Harrison, Ridgefield, Lower East Side, Union
City, East Village and SoHo.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4060 7426 4072 7423 4074 7421 4078 7420
      4092 7393 4070 7399 4070 7400 4068 7401
      4068 7405 4066 7405 4060 7421
TIME...MOT...LOC 1713Z 241DEG 17KT 4077 7412 4063 7416

JM

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:48 PM EDTSpecial Marine WarningOKX22 min
Jul 17, 1:51 PM EDTSevere Thunderstorm WarningOKXKings, Queens24 min
Jul 17, 2:01 PM EDTSevere Thunderstorm WarningOKXNew York44 min
Jul 17, 2:42 PM EDTSevere Thunderstorm WarningOKXNew York33 min
Jul 17, 2:49 PM EDTSpecial Weather StatementOKXRichmond41 min
Jul 17, 3:10 PM EDTTornado WarningOKXRichmond19 min
Jul 17, 3:18 PM EDTSevere Thunderstorm WarningOKXKings, New York, Richmond42 min
Jul 17, 3:20 PM EDTSpecial Marine WarningOKX55 min
Jul 17, 3:25 PM EDTSpecial Weather StatementOKXPutnam50 min
Jul 17, 3:54 PM EDTSevere Thunderstorm WarningOKXRichmond16 min
Jul 17, 3:59 PM EDTSpecial Weather StatementOKXRockland46 min
Jul 17, 4:49 PM EDTSpecial Weather StatementOKXOrange26 min
Jul 17, 5:02 PM EDTAreal Flood AdvisoryOKXOrange88 min
Jul 17, 6:54 PM EDTSpecial Weather StatementOKXOrange51 min
Jul 17, 7:05 PM EDTSpecial Weather StatementOKXPutnam40 min
Jul 17, 7:06 PM EDTAreal Flood AdvisoryOKXOrange84 min
Jul 17, 7:40 PM EDTSpecial Weather StatementOKXRockland50 min
Jul 17, 1:55 PM EDTSpecial Weather StatementOKXHudson50 min
Jul 17, 2:10 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Union95 min
Jul 17, 2:20 PM EDTFlash Flood WarningOKXBergen, Essex, Hudson, Union3 hr
Jul 17, 2:50 PM EDTSpecial Weather StatementOKXBergen, Passaic55 min
Jul 17, 3:00 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Passaic, Union113 min
Jul 17, 3:24 PM EDTFlash Flood WarningOKXUnion80 min
Jul 17, 6:40 PM EDTSpecial Weather StatementOKXUnion50 min
Jul 17, 6:41 PM EDTAreal Flood AdvisoryOKXEssex, Union94 min
Jul 17, 7:23 PM EDTAreal Flood AdvisoryOKXBergen, Passaic112 min
Jul 17, 2:53 PM EDTSpecial Weather StatementOKX52 min
Jul 17, 4:59 PM EDTAreal Flood AdvisoryOKXNaugatuck Valley Planning Region91 min

Nearby

Special Weather Statements in New York, 2021Special Weather Statements in New Jersey, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.